Whitesburg KY
Mostly cloudy
Mostly cloudy
48°F
 

Can heart surgery cause hot flashes?




 

 

DEAR DR. ROACH: I have had hot flashes, similar to those experienced by post-menopausal women, ever since my coronary bypass in 1990. I can be sitting quietly in a chair reading or at my computer, and suddenly I find myself dripping with perspiration. I also have had panic attacks, with increased heart rate and other physical symptoms. A few years ago, a 24-hour EKG showed heart-rhythm irregularities and that my heart stopped briefly while asleep.

If these idiosyncrasies of my autonomic nervous system are a consequence of my time on the heart-lung machine for the bypass, I’m not complaining — just curious. You said that studies have been done on almost everything. Is this one? — W.S.B.

ANSWER: I found that a lot of people complain of similar symptoms. I also found that, indeed, the autonomic nervous system (the part of the nervous system that regulates temperature, sweat, blood pressure and many other critical aspects of body function without our being consciously aware of it) can be adversely affected by cardiac surgery. Some authors have suggested that the autonomic nervous system changes are one mechanism by which people are more likely to have depression after cardiac surgery. I found several possible explanations why the ANS changes with bypass surgery, but no clear consensus.

I would want to be sure that there are no other causes of these symptoms. It sounds like you have had an extensive evaluation, but I certainly would be concerned about a sudden fast heart rhythm, such as atrial fibrillation.

The booklet on abnormal heart rhythms explains atrial fibrillation and the more common heart rhythm disturbances in greater detail. Readers can obtain a copy by writing: Dr. Roach — No. 107W, 628 Virginia Drive, Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 with the recipient’s printed name and address. Please allow four weeks for delivery.

.

DEAR DR. ROACH: Can you explain the condition known as “stone shoulder”? I am a man, 67 years old, and I believe I have it. I spent 45 years as a TV news photographer, handling heavy cameras, tripods, etc. — B.J.

ANSWER: “Stone shoulder” is a new one for me. Maybe you mean frozen shoulder, a condition also called “adhesive capsulitis.”

It’s not a strictly accurate term, since the loss of movement the name implies is gradual. It starts with shoulder pain, often worse at night, lasting for months. Stiffness develops, and then the loss of shoulder movement can be severe. A careful physical exam by a regular doctor, a rheumatologist or sports medicine doctor, or an orthopedic surgeon can make the diagnosis. Often, the doctor will inject a steroid and anesthetic into the shoulder: The pain relief and improved movement within a minute make the diagnosis. I refer patients to physical therapy for a gradually increasing exercise regimen. Sometimes, additional injections are necessary.

In your case, I would worry about a rotator cuff tear or inflammation, which you also might have acquired while doing your job. A careful exam usually can distinguish these. Occasionally, an MRI is required.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med. cornell.edu.

©2015 North America Synd.


Leave a Reply